Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 61, NWS Blacksburg, VA

August 16, 1996Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 16, 1996, 4:47 PM EDT for Wilkes County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 1996, 4:47 PM EDT (20:47 UTC)
Expired
Aug 16, 1996, 7:45 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
489 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 162048
FFWRNK
NCC193-162345-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT FRI AUG 16 1996

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 745 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWEST NORTH CAROLINA

   ...WILKES COUNTY
 
AT 445 PM DOPPLER RADAR IN BLACKSBURG INDICATED THUNDERSTORMS
DUMPING VERY HEAVY RAIN OVER MUCH OF NORTHERN WILKES COUNTY.
RADAR ESTIMATES UP TO 1.5 INCHES OF RAIN HAS FALLEN NORTHEAST OF
MCGRADY IN NORTHERN WILKES COUNTY SINCE ABOUT 330 PM. THESE
STORMS WERE MOVING VERY SLOWLY TO THE SOUTH. ADDITIONAL RAINFALL
COULD EASILY CAUSE DANGEROUS FLOODING TO DEVELOP.
 
IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE FLOOD
WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:39 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 16, 2:39 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT FRI AUG 16 1996

DISCUSSION...

GETTIN BUSY HERE.

RW/TRW BECMG MORE NMRS ACRS SWRN VA AND SWD INTO NRN MTNS OF NC.
INTSTING FEATURE IS THE TRWLESS RAIN COOLED AIR OVER SERN WV AND WRN
FRNGE OF WCNTRL HILANDS.  PM HTG MAY HELP TO FILL THIS AREA IN...BUT
IT SHUD REMAIN QUIET THERE FOR A COUPLE HRS TIL FRNT GETS CLSR. (SOME
RW/TRW TRYING TO FORM WEST OF COOLER AREA).

DYNMCS THRU THIS EVENING NOT VRY IMPRSV...BUT THRMO-DYNMCS DECENT
HAS TEMPS HAVE WARMED TO THE UPPER 70S TO MID/UPPER 80S MAKING CAPES
AOA 2000 FROM 12Z SOUNDINGS REALIZED NOW.  WITHOUT GUD DYNAMCS ALL
THE THRMODYNAMCLY DRIVEN STUFF WILL GO QUIKLY ONCE SUN GOES
DOWN...WITH NOTHING BUT SOME SCT RW/TRW LEFT TO DIE B4 MIDNIGHT.

DURING LATE TONIGHT AND SAT AS UPPER WINDS TURN TO THE NW FRNT WILL
PUSH E OF MOST OF CWA...BUT MAY SLO DOWN OR EVEN HANG UP OVR SRN
PART OF CWA...WITH ETA SHOING THIS BEST...ESP NW NC COUNTIES.  WHILE
DRIER AIR WRKS INTO NRN PART OF CWA FOR SAT...DONT THNK THAT 20/30
POP OVR NC COUNTIES CAN BE RULED OUT YET...BUT WITH USE OF SINGULAR.
FWC FROM 00Z RUN SEEMS TO HAVE BEEN TOO LOW AND MAY BE THE CASE
AGAIN FOR SAT PM OVR NC COUNTIES.

NOGUEIRA

In the hours before

Special weather statement, Aug 16, 11:59 AM EDT, 4 hours 48 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-170000-

SEVERE WEATHER POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1157 AM EDT FRI AUG 16 1996

...ISOLATED SEVERE THUNDERSTORMS AND THUNDERSTORMS WITH VERY HEAVY
RAIN ARE POSSIBLE THIS AFTERNOON IN SOUTHEASTERN WEST VIRGINIA -
SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA...

A WEAK COLD FRONT WILL MOVE INTO THE APPALACHIAN MOUNTAINS THIS
AFTERNOON.  WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO BECOME
MORE NUMEROUS DURING THE AFTERNOON AHEAD OF THE FRONT.  WITH THE
ATMOSPHERE MODERATELY UNSTABLE A FEW OF THE STORMS MAY REACH SEVERE
LEVELS...WITH LARGE HAIL OR DAMAGING WIND GUSTS.

IN ADDITION...WITH THE GROUND SATURATED FROM THE RAIN OF EARLIER IN
WEEK...AND THE ANTICIPATED SLOW MOVEMENT OF THIS AFTERNOONS
THUNDERSTORMS...THE POTENTIAL EXISTS FOR STREET AND URBAN FLOODING
UNDER THE HEAVIER RAIN.

BECAUSE ANY SEVERE WEATHER IS LI^KELY TO BE ISOLATED IN NATURE...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NOGUEIRA
Special weather statement, Aug 16, 2:07 PM EDT, 2 hours 40 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-161910-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
208 PM EDT FRI AUG 16 1996

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHWEST VIRGINIA
   UNTIL 800 PM...

AT 207 PM...THUNDERSTORMS WERE SCATTERED ACROSS THE
SOUTHERN SHENANDOAH VALLEY...THE NEW RIVER VALLEY AND
STRETCHED SOUTHWEST TOWARD THE MOUNTAIN EMPIRE OF VIRGINIA.
THE STORMS WERE MOVING TO THE EAST AT 15 MPH.

THUNDERSTORMS WILL CROSS OVER THE BLUE RIDGE AND SPILL OUT ONTO THE
VIRGINIA PIEDMONT AND FOOTHILLS AS THE AFTERNOON GOES ON. AT 207 PM
THE MOST INTENSE THUNDERSTORMS WERE OVER CENTRAL BEDFORD
COUNTY...NORTHERN PATRICK COUNTY AND JUST ABOUT TO ENTER NORTHERN
TAZEWELL COUNTY IN VIRGINIA.

THESE STORMS WILL PRODUCE LOCALLY HEAVY DOWNPOURS OF UP TO ONE
INCH PER HOUR...FREQUENT LIGHTNING...STRONG GUSTY WINDS AND
POSSIBLY HAIL. THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE. IF
THEY INTENSIFY...SEVERE THUNDERSTORM WARNINGS WILL BE ISSUED.

A FRONTAL SYSTEM ENTERING WEST VIRGINIA THIS AFTERNOON WILL PUSH
ACROSS THE AREA LATER TONIGHT. DRIER AIR WILL FILTER ACROSS
SOUTHWEST VIRGINIA BEHIND THE FRONT ON SATURDAY.

KANE

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.